• RSS
Payday loans

Archive for May 16th, 2008

On A Serious Note (No, Really)

Friday, May 16th, 2008

Last week I played a prank on my readers, by leading them along about an unpleasant subject, before turning it into a joke. If you just got here, go ahead and read it now, I’ll wait.

I’d say that I am sorry for doing that to my regular readers, but let’s face it. You know that I’m not, and that’s probably why you keep reading my site. Because you know that I have the capacity and the willingness to turn painful emotional turmoil into a bad pun. That’s just the kind of service I like to provide.

But it has been pointed out to me that this is a serious issue that needs to be addressed publicly more often.

We currently have a suicide epidemic amongst those that serve. Take a look at this article.

Over 6,000 veterans killed themselves in 2005. That’s more than we have lost in combat since operations in Iraq began.

And so I am going to talk about the same thing, but this time no jokes.

Pretty much everything I described about my problems coming home from Kosovo was true, with the exception of the model part.

I got back to the states and took leave right away. I was a little weirded out at first, which I just attributed to having been home for only a week or so. I noticed that I now had issues with being in crowded areas. And once a friend of mine tried to run up and hug me. I reacted by stiff-arming her hard in the chest with my left hand, while reaching my right arm to my side where my (now imaginary) rifle would be hanging, to make sure she couldn’t grab it. Which was a tad embarrassing.

Upon returning I was sent to language school.

Unfortunately I stopped falling asleep at night. I lashed out at my teammates, and I couldn’t concentrate or study worth a damn. Which made trying to study Arabic go from a rather unpleasant exercise in futility to nightmarishly unpleasant exercise in futility. I tried to talk about it with a few of the soldiers I worked with, but was mostly left with the impression that they thought less of me for bringing the subject up. So I quit trying to talk about it. And so I just got worse.

Maybe soldiers are better about this sort of thing now. I certainly hope they are. But if one of your buddies has started acting like an ass lately, talk to him about it. Make sure he’s alright. I know that it can seem like the sorta thing that rough-tough, high-speed, low-drag troopers shouldn’t worry about. He might even make fun of you. But would you rather suffer through an uncomfortable conversation, or find out that one of your pals was in serious pain, in need of help, and that you didn’t do anything to help?

Eventually my team SGT decided that something was seriously wrong and did send me to the medical center to speak to a shrink. And I was diagnosed with PTSD. And my treatment was Wellbutrin and sleeping pills.

Because if there’s one thing a soldier with PTSD needs, its a bottle of sleeping pills. Don’t worry though, he wasn’t completely irresponsible. He asked if I was suicidal first. Its not like a soldier would ever lie about something like that, and besides, I’m sure that the nearly half an hour he spoke to me gave him enough of an impression of who I was and how I was doing.

So let’s recap. Half an hour with a doctor. Two bottles of pills, and an appointment to come back in a few weeks to see how I was holding up.

Things did not improve significantly. Maybe Wellbutrin has helped some other people. But in my case, it just made me feel hyper, frantic, and hostile. Also, it made Dr. Pepper taste funny for some reason.

Fortunately I did happen to have a decent social support network outside of the military. I have a family that gives a damn about me, and I had plenty of non-military friends that I spoke to. And they also noticed I was acting different since I had gotten back.

And what turned out to work for me was talking about my issues with people I could trust. And it didn’t get better overnight. But over time, it did. I quit taking the pills and told Army mental health “Thanks I feel fine now all better!” for pretty much the same reasons. Because they weren’t doing a darn thing to make me feel better. And I talked it over with my friends a whole bunch more. After a few months I started to feel a little better. And after about a year or so I was pretty much over it for the most part. Although I’m still not all that comfortable in crowds anymore.

Now I’m not claiming that pills are always going to be bad for you. Nor am I saying that talking to your friends fixes everything.

There are good and bad doctors in the Army, and I think I just happened to draw a bad one. And the pills didn’t help me. But talking it out did.

So if you feel like you are having any trouble coping after a deployment, talk to someone about it. If you don’t feel comfortable talking with those you serve with, talk with your family, or friends outside of the service. Check with the mental health people in your branch of service. If you don’t want to talk about it with your chain of command, lie about having an STD scare and go anyways. If you do go with military mental health services, remember that they should be making you feel better, not worse. If they make you feel worse, speak to someone else, or try to find a private therapist or councilor. Talk you your Pastor, Rabbi, or High Priestess. Look online for support groups. Hell post anonymously in the comments on my site if you just can’t find anyone else to talk to, please just talk to someone.

And for everyone who has had any experience with problems like this, please share any information on any resources you happen to know about that could help.

Some Resources:

Eye Movement Desensitization and Reprocessing (EMDR)

National Center for PTSD

PTSD Support Services

Military One Source – Anonymous mental health care for people in the service.